MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEGA NEEDLE DRIVER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEGA NEEDLE DRIVER
Model Number 420194-12
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 10/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the mega needle driver involved with this complaint and completed the device evaluation.The reported complaint was confirmed during failure analysis.The inner and outer distal idler pulley was found missing from the distal clevis post.The pulleys were not returned with the instrument.Material was missing.Both the inner and outer distal pulley measure roughly 0.15¿ x 0.05¿.The known common cause of this failure is mishandling/misuse.Additional findings not reported by the customer were also observed during failure analysis.The post of the distal clevis securing the distal idler pulleys appeared to be sheared off.Material was missing, approximately 0.07¿ x 0.03¿.The known common cause of the failure is mishandling/misuse.The instrument was found have a broken grip cable with a cable segment sticking out at the instrument¿s wrist.The instrument was also found with a dislodged cable crimp of the broken grip cable.Cable crimp was no longer seated inside the crimp pocket.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the instrument log for the mega needle driver (420194-12/n10191119 847) was performed.The instrument was last used on (b)(6) 2020 on system (b)(4).The alleged event occurred on the 9th use.The instrument has 1 use remaining.There is no indication that the instrument was used in subsequent procedures after the alleged event reported on this record.Isi received a video clip of a da vinci-assisted surgical procedure.A review of the video clip was conducted by a clinical development engineer (cde).The video shows blood being suctioned away from the surgical scene as two needle driver instruments are inserted.Two needle driver instruments were used to manipulate tissue to assist the effort to suction and locate the source of the bleed.The video does not show how the bleeding started nor does it show the suturing and cable break mentioned in the complaint description.As this is a prostatectomy procedure, a certain level of bleeding is expected since care is taken not to use cautery to spare the nerve bundles.Isi received images of the reported instrument.A failure analysis engineer (fae) has been requested to review the submitted images.At this time, the investigation has not been completed.Based on the information provided at this time, this complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, a fragment of the instrument was suspected to have fallen in the patient.Post-operative tests were performed to attempt to locate the fragment.The nurse later confirmed the fragment did not fall in the patient.An unintended fragment falling into the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted prostatectomy surgical procedure, the surgeon noted the jaws of the mega needle driver instrument could not close completely.The surgeon continued to use the instrument until an unspecified wire broke.The nurse took the mega needle driver out, and a screw was noted to be missing.The surgical staff attempted to locate the screw for more than an hour with no resolve.The procedure was completed with backup da vinci instrument of the same kind.It is unknown if there was patient harm or injury.Due to the alleged issue, the procedure was delayed by 60 minutes.No patient demographic information could be provided.The reported instrument has 1 use remaining; it is unknown when the screw fell off the instrument or if the screw fell into the patient.On (b)(6) 2020, it further reported that the surgeon was using the mega needle driver to perform a surgical suture when the cable broke.The nurse removed the instrument from the arm, and the broken cable was confirmed.Additionally, the "cable cap" from the instrument tip was noted to be missing.The surgeon suspected the cap fell inside the patient.The customer performed a ct scan and an ultrasound but revealed no retained fragment(s).On 16-oct-2020, additional information was providing indicating that the customer reviewed the procedure recordings for the reported instrument¿s 7th and 8th usage.The customer saw the cable cap on the tip of the instrument during the 7th use, but the cable cap was missing during the 8th use.The head nurse stated, therefore, that the cable cap did not fall into the patient during the instrument's 9th use (because it was missing prior to this procedure).Intuitive surgical, inc.(isi) followed up with the customer and obtained additional information on (b)(6) 2020.There is no any additional information regarding location of the cable cap.The instrument was inspected prior to use, but the customer indicated the inspection was "not perfect." the instrument was in use for 10-15 minutes prior to identifying the issue.There were no issues with removing the instrument from the arm.The instrument did not collide with any other instruments or other hard material during the procedure.The patient has not returned to the hospital due to experiencing any post-surgical complications.No information was available pertaining to patient history and pre-existing medical conditions.No information was available pertaining to relevant tests and laboratory data performed specific to this incident.The customer was unable to provide full procedure videos of the instrument¿s 7th, 8th, and 9th usage.Per review of the instrument log, the instrument¿s 8th use was expended on (b)(6) 2020.The patient involved with this procedure has not returned to the hospital due to experiencing any post-surgical complications.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information can be found in the following field(s): b2, g3, g6, h2, h6, h10.Corrected information can be found in the following field(s): b1, h1.Additional information: a failure analysis engineer (fae) was requested to review the submitted images and video recordings.The fae investigation was added to the fa results as follows: after review of the instrument, it was determined that all the observed failure modes were likely due to user mishandling, possibly through the dropping of the instrument or collision between another instrument during the procedure.Corrected information: the reportable event was corrected from malfunction to adverse event as the complaint indicates that tests were performed to attempt to locate the fragment.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an "adverse event and product problem" rather than just an "adverse event" as previously reported due to the report of a fragment of the instrument fell inside the patient.Although it is unknown if a fragment fell inside the patient, tests were performed to attempt to locate a fragment; which could potentially be related to a product problem.Corrected information can be found the following fields: b1.B1 updated from "adverse event" to "adverse event and product problem".Annex f updated to include f1908 due to procedure delay.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MEGA NEEDLE DRIVER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key10805668
Report Number2955842-2020-11174
Device Sequence Number1137937
Product Code NAY
UDI-Device Identifier00886874111611
UDI-Public(01)00886874111611(10)N10191119
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420194-12
Device Catalogue Number420194
Device Lot NumberN10191119 847
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 10/09/2020
Supplement Date Received by Manufacturer01/13/2021
10/09/2020
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date02/08/2021
06/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DAVINCI INSTRUMENTS AND ACCESSORIES
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceAsian